What Are Some Medications That Can Cause You to Lose Your Taste?
Medications that can alter or reduce taste responsiveness include antiviral medications, many antibiotics, nonsteroidal anti-inflammatory drugs, general anesthetics and cardiovascular medications, according to Junior Dentist. A reduction in the ability to taste sweet, salty, bitter, sour and umami is known as hypogeusia, while the complete loss of the ability to detect tastes is known as ageusia, states Arch Health Partners.
Some specific drugs associated with taste disturbances include the antibiotics ciprofloxacin and metronidaxole, the antivirals acyclovir and zidovudine, the cardiovascular drugs amlopidine and clonidine, and the general anesthetics midazolam and propofol. The nonsteroidal anti-inflammatory drugs, or NSAIDs, that can cause taste disturbances include ketoprofen and etodolac. There are also antidepressants, anticonvulsants, antacids, anticholinergics and antidiabetic medications that can cause taste disturbances, according to Junior Dentist.
In addition to medication- induced taste disorders, it is possible to experience taste disturbances as a result of illness or injury, such as an upper respiratory tract infection, nasal polyps or dental issues. Radiation therapy, exposure to insecticides, or surgery to the ear, nose and throat can result in altered taste. It is also possible for Alzheimer's disease and other chronic disorders influencing the nervous system to result in hypogeusia or ageusia, according to Arch Health Partners.